Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 27, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 1, 2025, 5:48 PM EDT for 4 counties in Massachusetts. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2025, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 1, 2025, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 103 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:00 PM EDT | TSTM WND DMG | 1 N Belchertown, MA | In Belchertown, multiple wires were down on Pelham Road near Federal Street. Report relayed via amateur radio. |
| Jul 1, 6:00 PM EDT | TSTM WND DMG | 2 Nnw Belchertown, MA | In Belchertown there were multiple powerlines down in the area of George Hannum Street. Report relayed via amateur radio. |
| Jul 1, 6:00 PM EDT | TSTM WND DMG | 3 Nnw Belchertown, MA | In Belchertown, there was a large branch down on power lines blocking Town Beach Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
894
WUUS51 KBOX 012148
SVRBOX
MAC011-013-015-027-012230-
/O.NEW.KBOX.SV.W.0027.250701T2148Z-250701T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
548 PM EDT Tue Jul 1 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
West central Worcester County in central Massachusetts...
Southeastern Hampshire County in western Massachusetts...
Southeastern Franklin County in western Massachusetts...
East central Hampden County in western Massachusetts...
* Until 630 PM EDT.
* At 547 PM EDT, a severe thunderstorm was located over Belchertown,
or 8 miles southeast of Amherst, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines.
* Locations impacted include...
Amherst, Ludlow, Belchertown, Wilbraham, Palmer, Spencer, Ware,
Granby, Barre, Warren, North Brookfield, Hubbardston, West
Brookfield, Hardwick, Oakham, Shutesbury, Phillipston, Pelham,
Petersham, and New Braintree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 7243 4236 7252 4256 7211 4226 7197
TIME...MOT...LOC 2147Z 243DEG 25KT 4226 7241
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hrencecin1 follow-up statement
455 WWUS51 KBOX 012225 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 625 PM EDT Tue Jul 1 2025 MAC011-013-015-027-012235- /O.EXP.KBOX.SV.W.0027.000000T0000Z-250701T2230Z/ Worcester MA-Hampshire MA-Franklin MA-Hampden MA- 625 PM EDT Tue Jul 1 2025 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WORCESTER... SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN FRANKLIN AND EAST CENTRAL HAMPDEN COUNTIES WILL EXPIRE AT 630 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. LAT...LON 4217 7243 4236 7252 4256 7211 4226 7197 TIME...MOT...LOC 2225Z 243DEG 25KT 4237 7211 $$ Hrencecin
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:48 PM EDT, 4 hours earlier.
Area forecast discussion, Jul 1, 1:48 PM EDT, 4 hours before
Area Forecast Discussion
National Weather Service Boston/Norton MA
148 PM EDT Tue Jul 1 2025
.SYNOPSIS...
We'll have another chance for showers and thunderstorms this
afternoon and evening. Warm but a bit less humid Wednesday and
Thursday, then drying out with more seasonable temperatures
heading toward Independence Day. An upper level disturbance may
bring scattered showers and thunderstorms Thursday, otherwise
dry through the end of this week. Heat and humidity return late
this weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Messages:
* Scattered showers/t-storms into this evening. Some of the
stronger storms could produce damaging wind gusts and
locally torrential rainfall capable of flash flooding
* Showers and t-storms diminish late this evening with shower
threat shifting to south coast overnight
Scattered t-storm activity expected to develop through mid-late
afternoon and continue into the evening ahead of a cold front.
Moderate instability with CAPES 1000-2000 J/kg and marginal
effective shear up to 30 kt support loosely organized storms with
damaging wind the primary severe threat. HREF updraft helicity
swaths are more focused to the south across the mid Atlc where
greater threat for severe wx. Abundant moisture with 2+ inch
PWATs and moderate instability also favorable for wet
microbursts as well as localized torrential rainfall capable of
flash flooding. There remains uncertainty on how convection will
play out but CAMs are targeting interior locations with greater
storm coverage although can't rule out a few storms closer to
the coast. Heavy rainfall probs from the HREF are focused across
interior MA and CT where best chance of storms are into this
evening.
Mid level trough axis moves slowly east from New York tonight
with deep moisture axis gradually shifting toward the south
coast late tonight. Expect convection to diminish by late
evening, but approaching mid level trough acting on deep
moisture will keep risk of showers all night. The best chance of
showers and an isolated t- storm will shift to the south coast
late tonight within the moisture axis, while some drier begins
to filter into northern MA .
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Key Messages:
* Continued chance of showers near the south coast Wed
* Isolated t-storms possible Wed afternoon
Wednesday...
Axis of 2 inch PWATs will be a bit south of the coast for much
of the day with right entrance region of weakening jet across
the region. As a result, can't rule out a few showers near the
south coast within the moisture axis, otherwise drier air will
continue to advect southward across the region. This should lead
to partial sunshine developing away from the south coast while
clouds dominate near the south coast. Will have to monitor for
isolated convection developing in the afternoon along a weak
boundary that stalls across SNE. Instability is marginal with
CAPES 500-1000 J/kg but this could be enough for an isolated
shower or t-storm developing, mainly south of the MA Pike where
deeper moisture is present. Further to the north, moisture is
more shallow so convection threat will be quite low here. Highs
will be in the 80s, with upper 70s along the south coast.
Somewhat less humid air will move into northern MA as dewpoints
drop through the 60s. However, dewpoints around 70 will persist
south of the Pike.
Wednesday night...
Some lingering showers possible over the Cape/Islands as shortwave
moves through, otherwise dry weather with clearing skies as
subsidence develops behind the departing shortwave. Stratus and
patchy fog expected to redevelop over the Cape/Islands. Lows will
settle into the 60s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Messages:
* Very warm Thu with scattered showers and thunderstorms possible
* Drying out with more seasonable temperatures and less humidity
for Independence Day
* Heat and humidity return Sun-Mon
Relatively quiet weather expected for most of this portion of
the forecast. There are two periods we're monitoring for
potential showers and thunderstorms. The first will be ahead of
an approaching cold front Thursday afternoon into the evening.
It's possible this front stays far enough west until after
sunset where any convection dissipates before reaching southern
New England. The second window of opportunity should be sometime
early next week ahead of another cold front.
Expecting increasing heat and humidity, especially by Sun and
Mon. Temperatures should be generally above normal Thu into Tue.
&&
.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update:
Through tonight: Moderate confidence.
A mix of VFR and MVFR this afternoon with scattered t-storms
developing through this evening. Coverage of storms will be
greatest in the interior with brief lower conditions, gusty wind
and heavy downpours in any t-storms.
IFR-LIFR stratus and fog developing over the Islands will expand
northward along the south coast this evening, but remain south
of Boston. VFR should persist in the interior.
Wednesday: High confidence.
VFR generally, though IFR cigs will linger over the Cape/Islands
in the morning. Then stratus and fog redevelop over ACK by late
afternoon. Risk for showers will continue near the south coast,
with low risk for an afternoon t-storm.
Wednesday night: High confidence.
Mainly VFR, but patchy stratus and fog will redevelop along the
south coast.
KBOS Terminal...Moderate confidence in TAF. Expect VFR to
persist, except brief lower conditions in any t-storms after
21z.
KBDL Terminal...Moderate confidence in TAF. VFR, but risk for
SHRA/TS returns by 20z.
Outlook /Thursday through Saturday/...
Wednesday Night: Mainly VFR, with local IFR possible.
Thursday through Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Wednesday night:
Persistent SW flow through the period. 25 kt nearshore gusts
will diminish this evening with 10-20 kt speeds thereafter. A
few t-storms possible this evening with areas of fog developing
over the waters tonight into Wed morning.
Outlook /Thursday through Saturday/...
Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers. Local visibility 1 to
3 nm.
Thursday through Thursday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.
Independence Day through Saturday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
236-251.
Small Craft Advisory until 10 PM EDT this evening for
ANZ232>235.
Small Craft Advisory until 9 AM EDT Wednesday for ANZ250-254.
Small Craft Advisory until 8 PM EDT Wednesday for ANZ255-256.
&&
SYNOPSIS...Belk/KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/KJCThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:00 AM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 3 hr |
| Jul 1, 4:31 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 44 min |
| Jul 1, 5:22 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 38 min |
| Jul 1, 6:39 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 51 min |
| Jul 1, 7:15 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Worcester | 30 min |
| Jul 1, 7:32 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Worcester | 28 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.